Alert archive / Georgia / River Flood Warnings in 2013

River Flood Warning 48, NWS Atlanta, GA

February 23, 2013Telfair County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 23, 2013, 6:31 PM EST for Telfair County, Georgia. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2013, 6:31 PM EST (23:31 UTC)
Expired
Feb 23, 2013, 10:59 PM EST
In force
4 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

County Telfair County, GA

The radar

The Robins AFB radar (KJGX), 91 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turnpike Creek near McRae (MCRG1). The gauge peaked at 9.86 ft at Feb 23, 2013, 8:00 PM EST.

actionminormoderate5101502/2302/2402/25
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02216180, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WGUS42 KFFC 232331
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EST SAT FEB 23 2013

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  TURNPIKE CREEK NEAR MCRAE AFFECTING TELFAIR COUNTY


.RECENT HEAVY RAINFALL HAS CAUSED SIGNIFICANT RUNOFF INTO STREAMS AND
RIVERS WHICH WILL CAUSE FLOODING IN SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

&&

GAC271-241331-
/O.NEW.KFFC.FL.W.0048.130223T2331Z-000000T0000Z/
/MCRG1.1.ER.130223T2300Z.130223T2300Z.000000T0000Z.NR/
631 PM EST SAT FEB 23 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE TURNPIKE CREEK NEAR MCRAE.
* FROM THIS EVENING UNTIL FURTHER NOTICE.
* AT 6 PM SATURDAY THE STAGE WAS 9.8 FEET...AND RISING.
* FLOOD STAGE IS 10 FEET. 


$$
1 follow-up statement
388 
WGUS82 KFFC 240359
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1059 PM EST SAT FEB 23 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  TURNPIKE CREEK NEAR MCRAE AFFECTING TELFAIR COUNTY

 
GAC271-240429-
/O.CAN.KFFC.FL.W.0048.000000T0000Z-130224T0359Z/
/MCRG1.1.ER.130223T2300Z.130223T2300Z.000000T0000Z.NR/
1059 PM EST SAT FEB 23 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE TURNPIKE CREEK NEAR MCRAE
* UNTIL WEDNESDAY DECEMBER 31. 
* AT 10 PM SATURDAY THE STAGE WAS 9.8 FEET...AND 
  FALLING.
* FLOOD STAGE IS 10.0 FEET. 

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 23, 2:58 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 23, 2:58 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EST SAT FEB 23 2013

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
WEDGE IS STILL IN PLACE ACROSS THE CWA AND JUST BEGINNING TO SEE
SIGNS OF THE WINDS SHIFTING FROM EAST TO WEST ACROSS ALABAMA WHILE
SOME SITES ARE GOING CALM ACROSS GA. SEEMS LIKE THE WEDGE WILL BE
SLOW IN BREAKING DOWN THIS AFTERNOON/EVENING.

RAIN FROM THE CURRENT EVENT IS LIMITED TO THE FAR SOUTHEAST PORTION
OF THE CWA AT THIS POINT. SOME LIGHT SHOWERS/DRIZZLE POSSIBLE ACROSS
THE REST OF CENTRAL GEORGIA THROUGH THE AFTERNOON. PRECIP IS
EXPECTED TO HOLD ON ACROSS THE SOUTHEAST PART OF THE CWA THROUGH
TONIGHT...BUT CLEAR OUT BY THE MORNING. SHORTWAVE ACROSS THE PLAINS
THIS AFTERNOON IS FORECAST TO SWEEP ACROSS THE TN VALLEY TONIGHT.
ALTHOUGH MODELS YESTERDAY WERE HINTING AT SOME PRECIP WITH
THIS...THIS ISNT THE CASE ANYMORE AND HAVE OPTED TO NOT INCLUDE POPS
WITH THIS SHORTWAVE. THIS WAVE WILL ALIGN WITH THE LOW PRESSURE
SYSTEM ACROSS MICHIGAN AND TOGETHER WILL SHIFT EAST OF THE CWA BY
SUNDAY MORNING. THIS WILL HELP TO FINALLY CLEAR THE POPS OUT OF THE
CWA AND CLEAR OUT THE CLOUDS FOR A NICE SUNDAY.

THIS SHORT REPRIEVE FOR THE SECOND HALF OF THE WEEKEND WONT LAST LONG
THOUGH AS SOUTHERLY FLOW QUICKLY RETURNS TO THE AREA LATE SUNDAY
NIGHT AHEAD OF A STRENGTHENING LOW PRESSURE SYSTEM THAT WILL BE
DIVING INTO THE PLAINS BY THAT TIME PERIOD. WARM FRONT ASSOCIATED
WITH THIS NEXT SYSTEM WILL LIFT INTO SOUTHERN GEORGIA SUNDAY
NIGHT...BUT GIVEN LATEST GUIDANCE...HAVE SLOWED DOWN THE TIMING OF
THE PRECIP FOR SUNDAY NIGHT. NOTHING IN THE WAY OF INSTABILITY FOR
SUNDAY NIGHT SO NO MENTION OF THUNDER IN THE GRIDS. MAIN THOUGHTS ON
THIS EVENT WILL BE ADDRESSED IN THE LONG TERM.

TEMPERATURE FORECAST FOR FIRST HALF OF THE SHORT TERM IS
TRICKY...EVEN IN REGARDS TO GETTING A HANDLE ON THE MAX TEMPS FOR
THIS AFTERNOON. BREAKS IN THE CLOUDS THIS AFTERNOON SEEM TO BE
FILLING IN...SO MAY NOT END UP MAKING FORECAST HIGHS...EVEN WITH
ADJUSTING THEM DOWNWARD. GIVEN THIS...CONFIDENCE IS LOW ON HOURLY
TEMPS THROUGH TONIGHT. OVERALL THOUGH...TEMPS FOR THE SHORT TERM
LEAN TOWARD A MODEL BLEND.

11

.LONG TERM /MONDAY THROUGH SATURDAY/...
NEXT ROUND OF RAINFALL EXPECTED LATE SUNDAY NIGHT INTO EARLY
TUESDAY AS STRONG SHORT WAVE DEEPENS INTO THE LOWER MISSISSIPPI
VALLEY.  AN ADDITIONAL 2 TO 3 INCHES POSSIBLE ACROSS CENTRAL
ZONES. ANOTHER WEDGE SETTING UP FOR MONDAY WITH THE WARM FRONT
PROBABLY VICINITY OF SOUTH GA. WITH THE NORTHERN EXTENT OF THE
UNSTABLE AIR IN QUESTION...HAVE MADE NO CHANGES TO RAIN/THUNDER IN
GRIDS FOR MONDAY THROUGH TUESDAY. OF MADE NO CHANGES TO THE GRIDS
BROAD UPPER TROUGH IN PLACE OVER THE EASTERN STATES THROUGH THE
REMAINDER OF THE PERIOD. SEVERAL SHORT WAVES MOVING ACROSS THE
OHIO VALLEY AREA MAY BRING SOME MOISTURE INTO THE NORTHERN ZONES.
WITH COLD TEMPERATURES...SOME OF THE PRECIPITATION MAY BE FROZEN.
SO FOR NOW...HAVE NOT MADE ANY CHANGES TO THE REMAINDER OF THE
LONG TERM. PREVIOUS DISCUSSION INCLUDED BELOW.

41

PREVIOUS LONG TERM.../ISSUED 357 AM EST SAT FEB 23 2013/
STATIONARY FRONT ALONG GULF COAST WILL BEGIN TO LIFT NORTH IN
RESPONSE TO VERY STRONG SHORT WAVE OVER WEST TX SUNDAY NIGHT.
PRECIP SHIELD SHOULD REACH I-20 BY MONDAY MORNING. UNFORTUNATELY
EXPECT ANOTHER ROUND OF HEAVY RAIN WITH THIS INITIAL WARM
ADVECTION PRECIP LATE SUN NIGHT/MONDAY FOLLOWED BY A BAND OF
SHRA/TSRA ASSOCIATED WITH FORCING FROM SHORT WAVE AND COLD FRONT
MON NIGHT. GFS/NAM/ECMWF STILL HOLDING BACK ON HOW MUCH RICH LOW
LEVEL MOISTURE WILL RETURN MONDAY...SO NOT MUCH INSTABILITY FCST.
HAVE INCLUDED SLT CHC AND CHC THUNDER PROBS BUT WILL HAVE TO WAIT
TO SEE IF BETTER MOISTURE CAN RETURN BEFORE ADVERTISING SEVERE WX
THREAT. SIMILAR PATTERN TO WED FEB 13 WHEN MODELS WERE WAY TOO FAR
NORTH WITH WARM FRONT AND NO SVR STORMS OCCURRED AT ALL. WILL
CONTINUE TO MONITOR. MAIN THREAT AT THIS TIME APPEARS TO BE HEAVY
RAIN AND FLOODING ESP OVER MIDDLE GA WHICH WILL LIKELY PERSIST
INTO MID WEEK WITH THE LARGER RIVERS.

AS SHORT WAVE LIFTS INTO NEW ENGLAND...ANOTHER WAVE WITH COLD
ARCTIC AIR BEHIND IT DIVES INTO PLAINS AND CARVES OUT BROAD LONG
WAVE TROUGH OVER THE ERN 2/3RDS OF THE CONUS. THIS WILL MARK THE
BEGINNING OF A COLD PATTERN FOR LATE THIS WEEK AND INTO THE
WEEKEND. 00Z GFS/ECMWF IN GOOD AGREEMENT ON THIS PATTERN. AS FOR
PRECIP...ONLY LIGHT AMOUNTS POSSIBLE ON WED/THUR OVER NORTH GA.
CANT RULE OUT -SHRA/SHSN MIX OR EVEN ALL -SHSN AT ELEVATIONS
ABOVE 1500FT THURS/FRI. 850MB GFS/EC TEMPS PROGGED TO DROP TO -5C
WED NIGHT AND TO -10 TO -13C BY FRI/SAT. MAY BE HARD TO GET OUT OF
THE 30S ON SAT IF MODELS ARE TO BE BELIEVED.

SNELSON

HYDROLOGY...
PRECIPITATION HAS DECREASED ACROSS MUCH OF THE CWA AND IN GENERAL
ANY ACCUMULATION SHOULD BE LIMITED TO THE SE PORTION THROUGH
TONIGHT. AROUND ANOTHER HALF INCH OF RAIN IS POSSIBLE...WITH
ISOLATED AREAS OF ONE INCH. RIVER FLOODING HAS BEEN CONFINED TO THE
ATL METRO AREA SO FAR...BUT VERY LIMITED IN SCOPE. ALTHOUGH HAVENT
SEEN RIVER FLOODING ACROSS CENTRAL GEORGIA YET...THERE ARE STILL A
FEW POINTS EXPECTED TO GO INTO FLOOD AND WILL LEAVE THE FLOOD WATCH
IN PLACE THROUGH 6PM TONIGHT.

HYDRO WILL CONTINUE TO BE THE MAIN FOCUS THROUGH THE NEXT SYSTEM
FORECAST TO AFFECT THE CWA SUNDAY NIGHT THROUGH TUESDAY. ALTHOUGH A
FLOOD WATCH WILL LIKELY BE NEEDED WITH THIS EVENT...HAVE DECIDED TO
HOLD OFF ON ISSUING THE NEXT FLOOD WATCH UNTIL THE CURRENT FLOOD
WATCH EXPIRES. AMOUNTS WITH THE NEXT SYSTEM WILL BE AROUND 2 TO 4
INCHES ACROSS CENTRAL GEORGIA AND A HALF INCH TO 2 INCHES ACROSS
NORTH GEORGIA. MAIN CONCERN WILL AGAIN BE ACROSS CENTRAL GEORGIA
WHERE HIGHER RAINFALL AMOUNTS HAVE FALLEN DURING THIS CURRENT EVENT
AND ARE FORECAST AGAIN FOR THE NEXT EVENT.

11

&&

AVIATION...
18Z UPDATE...
PRECIP HAS SHIFTED SOUTH OF THE TAF SITES...BUT COULD SEE SOME DZ
THIS AFTERNOON ACROSS THE CSG...MCN AND AHN AREAS. WEDGE IS STILL
IN PLACE ACROSS GEORGIA AND JUST BEGINNING TO SHOWS SIGNS OF IT
BREAKING DOWN ACROSS AL...AT LEAST IN REGARDS TO WIND DIRECTION.
TIMING OF SHIFT FROM EAST TO WEST IS VERY UNCERTAIN AT ATL. WILL
LIKELY GO VRB THIS AFTERNOON...BUT REMAIN AROUND 5 KTS AND MAY NOT
SETTLE INTO NORTHWEST UNTIL AROUND 00Z TONIGHT. VSBYS ARE ANOTHER
UNCERTAINTY IN THE FORECAST. DESPITE CURRENT MVFR VSBY ATL
ATL...SHOULD REMAIN MAINLY VFR INTO THE EVENING. TWO MODELS BRING
THE VSBY DOWN TO VLIFR/LIFR OVERNIGHT FOR A FEW HOURS...HOWEVER
THIS MAY BE A LITTLE TOO PESSIMISTIC. OPTED TO ADVERTISE MVFR IN
THE EARLY MORNING.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS. LOW CONFIDENCE ON VSBYS. LOW CONFIDENCE
ON WIND DIRECTION THROUGH 06Z THEN HIGH CONFIDENCE.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          42  68  42  47 /  10  10  20  90
ATLANTA         42  66  44  48 /  10  10  20  90
BLAIRSVILLE     35  60  35  47 /  10   5  10  70
CARTERSVILLE    35  63  40  51 /  10  10  20  90
COLUMBUS        44  70  50  59 /  10  10  70 100
GAINESVILLE     40  64  42  46 /  10  10  10  80
MACON           43  70  46  57 /  20  10  60 100
ROME            36  62  38  53 /   5  10  20  90
PEACHTREE CITY  38  66  40  52 /  10  10  20  90
VIDALIA         52  73  53  60 /  80  10  60 100

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MONROE...MONTGOMERY...
MUSCOGEE...PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TWIGGS...UPSON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.

&&

SHORT TERM...11
LONG TERM....41
AVIATION...11
Hazardous weather outlook, Feb 23, 6:30 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 AM EST SAT FEB 23 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
630 AM EST SAT FEB 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...AREAS OF FLOODING POSSIBLE TODAY MAINLY ACROSS CENTRAL GEORGIA
WITH ISOLATED THUNDERSTORMS...

WEATHER HAZARDS EXPECTED...
LOCALIZED FLASH FLOODING AND MINOR RIVER FLOODING. SOME STREET
FLOODING IS POSSIBLE IF STORM DRAINS ARE CLOGGED. OCCASIONAL
LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE WITH
ANY THUNDERSTORMS.

DISCUSSION...
AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS LIKELY OVER MIDDLE
GEORGIA TODAY. THIS WILL BE IN ADDITION TO THE 1 TO 2 INCHES THAT
HAS FALLEN IN THE LAST 24 HOURS. A FLOOD WATCH REMAINS IN EFFECT FOR
MOST OF CENTRAL GEORGIA THROUGH 6 PM TODAY. INSTABILITY WILL REMAIN
LOW THROUGH TONIGHT...HOWEVER AREAS SOUTH OF COLUMBUS TO MACON MAY
SEE AN ELEVATED THUNDERSTORM CAPABLE OF LIGHTNING...SMALL HAIL AND
GUSTY WINDS TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DISCUSSION...
FLOODING AND FLASH FLOODING WILL BE POSSIBLE MONDAY AND MONDAY NIGHT
AS A STRONG STORM SYSTEM MOVES TOWARD THE STATE. AT THIS
TIME...ANOTHER 2 TO 3 INCHES OF RAIN APPEARS LIKELY OVER MIDDLE
GEORGIA RESULTING IN ADDITIONAL RISES ON AREA CREEKS AND RIVERS.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE MAINLY OVER CENTRAL
GEORGIA ON MONDAY AFTERNOON AND MONDAY NIGHT. AT THIS TIME...
INSTABILITY IS NOT FORECAST TO BE VERY HIGH AS THE COLD...SLOW
MOVING AIRMASS WILL BE TOUGH TO ERODE. HOWEVER...WITH STRONG
VERTICAL WIND SHEAR AND FORCING...THERE MAY BE ENOUGH INSTABILITY
FOR A FEW SEVERE STORMS TO DEVELOP CAPABLE OF DAMAGING WIND OR
ISOLATED TORNADOES. THE MOST LIKELY TIME FOR ANY SEVERE STORMS WOULD
BE FROM 4 PM TO 4 AM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FLOODING THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:57 PM ESTSpecial Weather StatementFFCMuscogee33 min
Feb 23, 2:21 AM ESTSpecial Weather StatementFFCMeriwether24 min
Feb 23, 4:41 AM ESTRiver Flood WarningFFCForsyth, Fulton18 hr
Feb 23, 7:12 AM ESTRiver Flood WarningFFCForsyth6 hr
Feb 23, 2:50 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs55 hr
Feb 23, 4:13 PM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding6 hr
Feb 23, 6:29 PM ESTAreal Flood WarningFFCCrisp6 hr

Nearby

River Flood Warnings in Georgia, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.